Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 300, NWS Des Moines, IA

July 12, 2004Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 12, 2004, 11:35 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 11:35 PM CDT (04:35 UTC)
Expired
Jul 13, 2004, 12:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 9:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130435
SVRDMX
IAC063-147-130515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1215 AM CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WALLINGFORD...OR ABOUT 16 MILES
  NORTHEAST OF SPENCER...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR WALLINGFORD AROUND 1145 PM CDT...
  NEAR GRAETTINGER AROUND 1155 PM CDT...
  9 MILES NORTHEAST OF EMMETSBURG MUNICIPAL AIRPORT AROUND 1205 AM
  CDT...
  8 MILES NORTHEAST OF EMMETSBURG AROUND 1210 AM CDT AND
  7 MILES SOUTHWEST OF RINGSTED AROUND 1215 AM CDT.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR WESTERN IOWA.

LAT...LON 4347 9491 4294 9492 4294 9448 4347 9447
      4348 9481

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:33 PM CDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 2:33 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON JUL 12 2004

.DISCUSSION...
PCPN THREAT THRU WEDNESDAY REMAINS PROBLEMATIC AS BOUNDARY SETTLES
ACRS THE STATE.  CURRENTLY...MOISTURE IS POOLING ACRS WESTERN IA ON
BACKSIDE OF WEAK SFC RIDGE AND ALONG AN OLD OUTFLOW FROM EARLY
MORNING CONVECTION IN SW MN.  THIS THETA-E RIDGE EXTENDS NORTHWEST
INTO CURRENT ONGOING CONVECTION IN CENTRAL SD AN WL LIKELY PROVIDE A
DECENT PATH FOR CONVECTION LATER TONIGHT.  OTHERWISE...TEMPS NOT
QUITE AS WARM AS EXPECTED WITH A MODIFIED AIRMASS IN THE NORTHEAST
AND CU FIELD IN SW KEEPING READINGS FROM GETTING OUT OF HAND.

FOR TONIGHT...AFOREMENTIONED INSTABILITY AXIS WILL PERSIST ACRS THE
WESTERN HALF OF THE CWA WITH INCREASING SHEAR AS UPPER TROF
GRADUALLY SINKS TOWARD THE NORTHERN MIDWEST.  EXPECT ONGOING
CONVECTION TO INTENSIFY AS LOW LEVEL FLOW INCREASES THIS EVENING
WITH SYSTEM ADVECTING SE INTO IA ALONG INSTABILITY AXIS DURING THE
NIGHT. SVR THREATS WL RMN WITH WIND AND SOME LARGE HAIL AS MID LEVEL
FLOW STRENGTHENS. EXPECT CONVECTION TO BE ONGOING IN THE MORNING AS
LOW LEVEL WSW FLOW CONTINUE TO FEED MOISTURE INTO THE SYSTEM.
MODELS HINT AT A GRADUAL SOUTHWARD PROGRESSION OF ACTIVITY DURING
THE DAY AHEAD OF SLOW MOVING SFC FRONT WITH SOME REINTENSIFICATION
LATE IN THE DAY ACRS THE SOUTH WITH PEAK HEATING. TEMPS ALSO
DIFFICULT TOMORROW WITH UNKNOWN CONVECTIVE PATTERN AND SUBSEQUENT
CLOUDINESS. WL SHY AWAY FROM WARMEST GUIDANCE AND STAY A BIT COOLER
ASSUMING SOME CLOUDINESS AND TSRA.

ETA/GFS BOTH INDICATE CONTINUED CONVECTION IN THE SW INTO EARLY
WEDNESDAY ACRS THE SW AS BAROCLINIC ZONE SETTLES TOWARD IA/NE
BORDER.  WL LEAVE LOW POPS FOR THIS AS REMAINDER OF FORECAST AREA
DRIES OUT WITH INCREASING SUBSIDENCE AND A COOLER AIRMASS.  HAVE
LEFT FORECAST DRY FOR REMAINDER OF THE WORK WEEK AS NORTHWEST FLOW
DOMINATES WITH BUILDING RIDGE ACRS THE INTERMOUNTAIN WEST. AS IS
USUALLY WITH THESE FLOWS...SHORTWAVES TOPPING RIDGE AND SLIDING INTO
THE MIDWEST ARE DIFFICULT TO TIME AND DETERMINE PLACEMENT OF PCPN.
LOW CONFIDENCE FORECAST WL CONTINUE WITH PCPN CHANCES INTO SATURDAY
INTO EARLY SUNDAY WITH TEMPS REMAINING AT OR BELOW NORMAL.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COGIL
Hazardous weather outlook, Jul 12, 10:25 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-131100-
BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-
HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND
NORTHWEST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN MIDNIGHT AND 4 AM.  WINDS MAY EXCEED 70
MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC LIGHTNING WILL ALSO
BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ057>059-070>072-081-082-092-093-131100-
ADAIR-ADAMS-AUDUBON-CASS-DALLAS-GUTHRIE-MADISON-RINGGOLD-TAYLOR-
UNION-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT

A CLUSTER OF SEVERE THUNDERSTORMS WITH DAMAGING WIND SOUTHEAST OF
OMAHA WILL AFFECT AREAS SOUTHWEST OF ATLANTIC AND CORNING THROUGH
MIDNIGHT.  ANOTHER COMPLEX OF THUNDERSTORMS TAKING SHAPE IN
SOUTHEAST SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND HEAVY
RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THESE STORMS MAY
BUILD SOUTHWEST INTO SOUTHWEST IOWA AFTER 2 AM THROUGH 6 AM.  WINDS
MAY EXCEED 70 MPH WITH ISOLATED LARGE HAIL POSSIBLE.  PROLIFIC
LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-131100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE-
1025 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...NORTHEAST AND SOUTHEAST IOWA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS TAKING SHAPE IN SOUTHEAST
SOUTH DAKOTA WILL ORGANIZE INTO A DAMAGING WIND AND
HEAVY RAIN PRODUCER AS IT MOVES SOUTHEAST INTO IOWA.  THE STORMS
WILL AFFECT THE AREA BETWEEN 2 AM AND 7 AM.  THIS COULD BECOME A
WIDESPREAD DAMAGING WIND PRODUCER WITH WINDS EXCEEDING 70
MPH.  FREQUENT DANGEROUS LIGHTNING WILL ALSO BE NOTABLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL HOLD OFF UNTIL
NEXT WEEKEND.  THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER
DETERMINED AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

KULA

In the hours before

Special weather statement, Jul 12, 9:19 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CDT MON JUL 12 2004

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-082-
092-093-130818-

...SEVERE THUNDERSTORM WATCH #615 REMAINS IN EFFECT UNTIL 400 AM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CALHOUN               CARROLL
  CASS                  CERRO GORDO           CRAWFORD
  DALLAS                EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HUMBOLDT              KOSSUTH
  MADISON               PALO ALTO             POCAHONTAS
  RINGGOLD              SAC                   TAYLOR
  UNION                 WEBSTER               WINNEBAGO
  WORTH                 WRIGHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 12:15 AM CDTSevere Thunderstorm WarningDMXEmmet45 min
Jul 13, 12:20 AM CDTTornado WarningDMXEmmet40 min
Jul 13, 12:37 AM CDTFlash Flood WarningDMXEmmet3 hr
Jul 13, 2:33 AM CDTSevere Thunderstorm WarningDMXKossuth42 min
Jul 13, 5:07 PM CDTSevere Thunderstorm WarningDMXAdams23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.